Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 1, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Mar 26, 2002, 4:34 PM EST for Beaufort County, Jasper County, South Carolina; Chatham County, Georgia. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 26, 2002, 4:34 PM EST (21:34 UTC)
- Expired
- Mar 26, 2002, 5:00 PM EST
- In force
- 26 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
Counties Chatham County, GA, Beaufort County, SC, Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 46 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 26, 4:45 PM EST | Hail 0.75 | Pritchardville, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 262134 SVRCHS GAC051-SCC013-053-262200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 432 PM EST TUE MAR 26 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHATHAM COUNTY IN SOUTHEAST GEORGIA. SOUTHWESTERN BEAUFORT COUNTY IN SOUTHERN SOUTH CAROLINA. SOUTHERN JASPER COUNTY IN SOUTHERN SOUTH CAROLINA. * UNTIL 500 PM EST. * AT 432 PM EST...A SEVERE THUNDERSTORM WAS 4 MILES SOUTHEAST OF GARDEN CITY...OR ABOUT 4 MILES WEST OF SAVANNAH...MOVING EAST AT 20 MPH. THE PUBLIC REPORTED GOLFBALL SIZED HAIL IN WESTERN CHATHAM COUNTY AT 425 PM. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SAVANNAH. SANDFLY. THUNDERBOLT. RIVERSIDE. WILMINGTON ISLAND. PRITCHARDVILLE. PRITCHARD. NICKEL SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. $$ LAT...LON 3215 8126 3196 8128 3197 8078 3229 8095 & NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 3:20 PM EST, 1 hour 14 minutes earlier.
Area forecast discussion, Mar 26, 3:20 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 320 PM EST TUE MAR 26 2002 WIDELY SCATTERED SHOWERS AND TSTMS ACROSS THE AREA SHOULD FILL IN THIS EVENING AS PREFRONTAL TROF MOVES THROUGH THE CWA. BEST INSTABILITY REMAINS TO THE W AND S OF OUR AREA. WILL BE A MATTER OF TIMING AS ATMOSPHERE WILL BE STABILIZING A BIT TOWARDS SUNSET WHEN ACTIVITY IS EXPECTED TO INCREASE ACROSS THE CWA. BY THIS TIME BEST DYNAMICS WILL HAVE SPLIT SO WILL PROBABLY HAVE TO FOCUS ON OUTER FRINGES OF CWA FOR STRONGEST ACTIVITY. THINK RISK OF SEVERE IS LOW. WILL GO WITH LIKELY POPS FOR TONIGHT. FRONTL BNDRY TO MOVE TOWARDS THE COAST TONIGHT AND THROUGH THE WATERS EARLY WED. DRIER AIR TO FILTER IN TOWARDS MORNING. WILL GO WITH A BLEND OF GUID NUMBERS. EXTENDED...A WEAK FRONTL BNDRY TO APPROACH FROM THE N ON SAT WITH A SLIGHT CHANCE OF PRECIP. A CHANCE AGAIN ON SUN WITH ANOTHER COLD FRONT TO APPROACH FROM THE W. WILL LEAVE A RESIDUAL MENTION OF PRECIP IN FOR MON ALSO AND GO WITH A DRY FCST FOR TUE. CWF...WND WL INCR TO S TO SW 15 TO 20 KT AND GUSTY TNGT THEN SHFT TO W BY MRNG. XPCT SEAS TO RMN IN THE 4 TO 5 FT RANGE TNGT THEN SUBSIDE SLGTLY WED AS WNDS BCM NW AND DMSH BY LATE IN THE DAY. WL GO WITH SMALL CRAFT EXERCISE CAUTION BASICALLY FOR TNGT INTO ERY WED. XPCT FLO TO BCM LGT E BY LATE THU. CHS 58 70 44 68 / 70 10 0 0 SAV 57 72 46 70 / 70 10 0 0 CHL 61 70 50 66 / 70 10 0 0 NBC 57 70 46 68 / 70 10 0 0 RBW 55 71 42 69 / 70 10 0 0 .CHS... GA...NONE. SC...NONE. SLF/SR
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 4:42 PM EST | Severe Thunderstorm Warning | CHS | Dorchester | 33 min |
| Mar 26, 5:46 PM EST | Severe Thunderstorm Warning | CHS | McIntosh | 29 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.